The Annals of Statistics

Consistent estimation of joint distributions for sufficiently mixing random fields

Jeffrey E. Steif

Full-text: Open access


The joint distribution of a d-dimensional random field restricted to a box of size k can be estimated by looking at a realization in a box of size $n \gg k$ and computing the empirical distribution. This is done by sliding a box of size k around in the box of size n and computing frequencies. We show that when $k = k(n)$ grows as a function of n, then the total variation distance between this empirical distribution and the true distribution goes to 0 a.s. as $n \to \infty$ provided $k(n)^d \leq (\log n^d)/(H + \varepsilon)$ (where H is the entropy of the random field) and providing the random field satisfies a condition called quite weak Bernoulli with exponential rate. This class of processes, studied previously, includes the plus state for the Ising model at a variety of parameter values and certain measures of maximal entropy for certain subshifts of finite type. Marton and Shields have proved such results in one dimension and this paper is an attempt to extend their results to some extent to higher dimensions.

Article information

Ann. Statist., Volume 25, Number 1 (1997), 293-304.

First available in Project Euclid: 10 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62M40: Random fields; image analysis
Secondary: 60G60: Random fields

Estimation empirical distribution mixing conditions random fields


Steif, Jeffrey E. Consistent estimation of joint distributions for sufficiently mixing random fields. Ann. Statist. 25 (1997), no. 1, 293--304. doi:10.1214/aos/1034276630.

Export citation


  • [1] VAN DEN BERG, J. and MAES, C. (1994). Disagreement percolation in the study of Markov fields. Ann. Probab. 22 749-763.
  • [2] BRADLEY, R. (1989). A caution on mixing conditions for random fields. Statist. Probab. Lett. 8 489-491.
  • [3] BURTON, R. and STEIF, J. E. (1994). Nonuniqueness of measures of maximal entropy for subshifts of finite type. Ergodic Theory Dynamic Systems 14 213-235.
  • [4] BURTON, R. and STEIF, J. E. (1995). New results on measures of maximal entropy. Israel J. Math. 89 275-300.
  • [5] BURTON, R. and STEIF, J. E. (1995). Quite weak Bernoulli with exponential rate and percolation for random fields. Stochastic Process. Appl. 58 35-55.
  • [6] BURTON, R. and STEIF, J. E. (1996). Coupling surfaces and weak Bernoulli in one and higher dimensions. Unpublished manuscript.
  • [7] CHAYES, J., CHAYES, L. and SCHONMANN, R. H. (1987). Exponential decay of connectivities in the two-dimensional Ising model. J. Statist. Phys. 49 433-445.
  • [8] GEORGII, H. (1988). Gibbs Measures and Phase Transitions. de Gruyter, New York.
  • [9] DI LIBERTO, F., GALLAVOTTI, G. and RUSSO, L. (1973). Markov processes, Bernoulli schemes, and Ising model. Comm. Math. Phys. 33 259-282.
  • [10] MARTINELLI, F. and OLIVIERI, E. (1994). Approach to equilibrium of Glauber dynamics in the one phase region I. The attractive case. Comm. Math. Phys. 161 447-486.
  • [11] MARTON, K. and SHIELDS, P. (1994). Entropy and the consistent estimation of joint distributions. Ann. Probab. 22 960-977.
  • [12] MARTON, K. and SHIELDS, P. (1996). Correction to ``Entropy and the consistent estimation of joint distributions.'' Ann. Probab. 24 541-545.
  • [13] ORNSTEIN, D. S. and WEISS, B. (1983). The Shannon-McMillan-Breiman theorem for a class of amenable groups. Israel J. Math. 44 53-60.
  • [14] SCHONMANN, R. H. and SHLOSMAN, S. B. (1995). Complete analyticity for 2D Ising completed. Comm. Math. Phys. 170 453-482.
  • [15] STEIF, J. E. (1991). Space-time Bernoullicity of the lower and upper stationary processes for attractive spin systems. Ann. Probab. 19 609-635.
  • [16] WALTERS, P. (1975). An Introduction to Ergodic Theory. Springer, New York.